Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 18, NWS Salt Lake City, UT

September 15, 20245 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Sep 15, 2024, 3:20 AM MDT for 5 counties in Utah. It took effect at Sep 16, 2024, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2024, 3:20 AM MDT (09:20 UTC)
In effect from
Sep 16, 2024, 12:00 PM MDT
Expired
Sep 16, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS75 KSLC 150920
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 AM MDT Sun Sep 15 2024

UTZ115-122-160030-
/O.NEW.KSLC.WI.Y.0018.240916T1800Z-240917T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the following locations - Little Sahara, Cedar City,
Beaver, Milford, and Delta
320 AM MDT Sun Sep 15 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From noon to 9 PM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Areas of blowing dust may reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MPS
4 follow-up statements
392 
WWUS75 KSLC 152050
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
250 PM MDT Sun Sep 15 2024

UTZ115-122-161200-
/O.CON.KSLC.WI.Y.0018.240916T1800Z-240917T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the following locations - Milford, Little Sahara,
Beaver, Cedar City, and Delta
250 PM MDT Sun Sep 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From noon to 9 PM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Areas of blowing dust may reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MT
939 
WWUS75 KSLC 160910
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
310 AM MDT Mon Sep 16 2024

UTZ115-122-170015-
/O.CON.KSLC.WI.Y.0018.240916T1800Z-240917T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the following locations - Cedar City, Delta, Milford,
Little Sahara, and Beaver
310 AM MDT Mon Sep 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Areas of blowing dust may reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MPS
006 
WWUS75 KSLC 170004
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
604 PM MDT Mon Sep 16 2024

UTZ115-122-170300-
/O.CON.KSLC.WI.Y.0018.000000T0000Z-240917T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the following locations - Cedar City, Delta, Beaver,
Little Sahara, and Milford
604 PM MDT Mon Sep 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Areas of blowing dust may reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

AD
126 
WWUS75 KSLC 170251
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
851 PM MDT Mon Sep 16 2024

UTZ115-122-170400-
/O.EXP.KSLC.WI.Y.0018.000000T0000Z-240917T0300Z/
Western Millard and Juab Counties-Southwest Utah-
Including the following locations - Cedar City, Delta, Beaver,
Little Sahara, and Milford
851 PM MDT Mon Sep 16 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have sufficiently diminished early this evening, thus the Wind 
Advisory will be allowed to expire.

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

AD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Sep 14, 3:16 PM MDT, 12 hours 4 minutes earlier.

Area forecast discussion, Sep 14, 3:16 PM MDT, 12 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
316 PM MDT Sat Sep 14 2024

.SYNOPSIS...Southwesterly flow will strengthen Sunday into Monday
ahead of an approaching storm system. A cold front will move
through the area Monday night into Tuesday, with cooler and
unsettled conditions through the remainder of the week.

&&

.SHORT TERM (Through 00Z Tuesday)...An abrupt change to fall is
coming, so enjoy those warm temperatures in the mid to upper 80s
along the Wasatch Front as it may be awhile before we see them
again. Afternoon upper air and satellite analysis indicates upper
level ridging shifting east into the Plains, while an anomalously
cold trough digs into the Pacific Northwest.

Across the Beehive State this afternoon, temperatures are
averaging around 5-10 degrees above normal, with mainly clear
skies. With the upper level trough to the west, moisture from the
remnants of tropical cyclone Ileana will shift north and east
ahead of the trough. This will bring precipitable water values to
around 125-150% of normal. Expect some potential for convection as
early as after midnight tonight.

With broad upper level diffluence over the state and elevated
moisture levels, CAMS develop at least isolated convection across
northern and central Utah (and some runs show isolated convection
across southern Utah by later Sunday afternoon) Sunday afternoon
and evening. The main threat will be heavy rain and gusty winds.

With a jet max crossing the state Monday afternoon and evening,
combined with more than sufficient forcing, expect at least
occasional strong to severe thunderstorms, particularly across
northern and central Utah. Note, some of the guidance envelope
does suggest Utah could get dry slotted and see less convective
coverage.

For western Utah, there is a 50-70% chance of wind gusts
in excess of 45 mph associated with increased synoptic flow, with
only a 10-20% chance of wind gusts in excess of 50 mph. Given a
low probability of high wind warning criteria, elected to hold off
on issuing any wind advisories.

.LONG TERM (After 00Z Tuesday), Issued 400 AM MDT... Ensemble
consensus is that a northward and eastward progression of the
trough will occur on Tuesday, though with some differences in the
amplitude of the trough and movement. Precipitation chances will
remain elevated (40-70 percent over northern utah). Drier air
advecting into southern Utah will limit any precipitation
potential. With much cooler air moving into the Great Basin, high
temperatures on Tuesday will be 10 to 15 degrees below normal.
Despite the cooler air aloft, snow levels will remain elevated,
generally at or above 10,000 feet, with minimal, if any, snow
accumulation.

Much uncertainty is noted for the pattern evolution from
Wednesday through Friday, with significant timing differences in
the evolution and movement of a second trough of low pressure
digging into the Great Basin. In general though, an unsettled and
cool pattern is expected to continue through the remainder of the
workweek.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC
terminal through the remainder of the period. Conditions will
remain dry with clear skies. Winds will be light out of the south
for most of the afternoon, with some intermittent light
southerlies before a return to predominant southerlies after
sunset.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the entire airspace through the remainder of the period.
Conditions will remain dry with clear skies and light winds.

&&

.FIRE WEATHER...After a warm, relatively dry weekend, a cold Pacific
system will bring the threat of gusty winds across western Utah
Monday afternoon and evening. Strong thunderstorms with the
potential for microburst winds, small hail and heavy rain are
expected across much of northern and central Utah. As the
associated cold front crosses the state Tuesday, a much cooler
airmass will build into Utah. Temperatures will remain below
normal levels for the remainder of the week. Light snow
accumulations above 9500 to 10000 feet are possible Monday night
into Tuesday afternoon across mainly the northern mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning until 7 PM MDT this evening for WYZ277.

&&

Kruse/Barjenbruch/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:37 PM MDTSpecial Weather StatementSLCRich53 min
Sep 15, 5:15 PM MDTSpecial Weather StatementSLCDavis, Salt Lake30 min
Sep 15, 5:22 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake23 min
Sep 15, 5:44 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Weber31 min

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.